Alert archive / Maryland / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Baltimore/Washington

June 19, 2017Carroll County, Frederick County, Washington County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 19, 2017, 1:41 PM EDT for Carroll County, Frederick County, Washington County, Maryland. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 1:41 PM EDT (17:41 UTC)
Expired
Jun 19, 2017, 2:30 PM EDT
In force
49 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MD, Frederick County, MD, Washington County, MD

The radar

The Sterling radar (KLWX), 55 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 1:50 PM EDTTSTM WND DMG1 N Bloomfield, MDTREE IN ROADWAY NEAR THE INTERSECTION OF SUNDAYS LANE AND POCONO COURT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:48 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS51 KLWX 191741
SVRLWX
MDC013-021-043-191830-
/O.NEW.KLWX.SV.W.0101.170619T1741Z-170619T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
141 PM EDT MON JUN 19 2017

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in north central Maryland...
  West central Carroll County in north central Maryland...
  Central Frederick County in north central Maryland...

* Until 230 PM EDT

* At 140 PM EDT, a severe thunderstorm was located near Braddock
  Heights, or 10 miles west of Frederick, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles. 

* Locations impacted include...
  Frederick, Thurmont, Walkersville, Boonsboro, Braddock Heights,
  Clover Hill, Discovery-Spring Garden, Jefferson, Myersville,
  Woodsboro, Libertytown, Rohrersville, Burkittsville, Gapland,
  Brownsville, New Midway, Utica, Bolivar, Graceham and Lewistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sterling Virginia.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3934 7764 3944 7775 3970 7735 3951 7716
TIME...MOT...LOC 1740Z 233DEG 23KT 3942 7760 

HAIL...1.00IN
WIND...60MPH
 
$$

HTS
2 follow-up statements
094 
WWUS51 KLWX 191809
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
209 PM EDT MON JUN 19 2017

MDC043-191819-
/O.CAN.KLWX.SV.W.0101.000000T0000Z-170619T1830Z/
Washington MD-
209 PM EDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM EDT for
north central Maryland.

LAT...LON 3934 7764 3970 7735 3951 7716
TIME...MOT...LOC 1809Z 252DEG 23KT 3953 7729 

$$

MDC013-021-191830-
/O.CON.KLWX.SV.W.0101.000000T0000Z-170619T1830Z/
Carroll MD-Frederick MD-
209 PM EDT MON JUN 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WEST CENTRAL CARROLL AND CENTRAL FREDERICK COUNTIES IN NORTH
CENTRAL MARYLAND...

At 209 PM EDT, a severe thunderstorm was located near Walkersville,
or 8 miles southeast of Thurmont, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles. 

Locations impacted include...
Frederick, Thurmont, Walkersville, Braddock Heights, Discovery-Spring
Garden, Clover Hill, Jefferson, Woodsboro, Libertytown, Bloomfield,
Mount Pleasant, New Midway, Clifton, Ladiesburg, Utica, Rocky Ridge,
Detour, Middletown In Frederick Md, Graceham and Lewistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sterling Virginia.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3934 7764 3970 7735 3951 7716
TIME...MOT...LOC 1809Z 252DEG 23KT 3953 7729 

HAIL...<.75IN
WIND...60MPH
 
$$

HTS
344 
WWUS51 KLWX 191821
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
221 PM EDT MON JUN 19 2017

MDC013-021-191830-
/O.EXP.KLWX.SV.W.0101.000000T0000Z-170619T1830Z/
Carroll MD-Frederick MD-
221 PM EDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CARROLL AND
CENTRAL FREDERICK COUNTIES IN NORTH CENTRAL MARYLAND WILL EXPIRE AT
230 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM EDT for
north central Maryland.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

LAT...LON 3934 7764 3970 7735 3951 7716
TIME...MOT...LOC 1820Z 233DEG 23KT 3956 7724 

$$

HTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:37 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 19, 10:37 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will cross the area this afternoon into the
evening with widespread showers and thunderstorms some with
damaging winds and heavy rainfall. Weak high pressure will
build over the area for the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10am, a cold front has crossed the Ohio River into WV.
Showers stretch from central WV northwest to NY state. Lightning
activity has waned over WV, so the weather forecast was updated
to have just isolated thunder through noon.

This cold front will cross the area this afternoon (evening for
southern MD). A plume of precipitable water up to 2 inches is
ahead of this cold front with values increasing through the
afternoon. The progression of this front will increase through
the day as an upper trough approaches from the west. The LWX CWA
will be in the right entrance region of a jet streak to the
north, enhancing upper level difulence and maximizing rain
rates.

Limiting factors to flash flooding are dry antecedent
conditions of the past two weeks and relative fast
progression/movement of frontal zone and fcst individual storm
cell motion of around 35 kt. On the other hand, unidirectional
wind profiles indicate potential for training convection while
exceptionally high PWATS, very high 850 ThetaE values and K
indices will support intense rainfall rates capable of producing
2-4 inches of rain in a short period of time. A flash flood
watch remains where models and their respective ensemble means
show the highest rainfall totals along with the lowest flash
flood guidance (mainly urban areas).

The strengthening shear/wind fields and fast storm motion also
indicate potential for damaging winds and SPC has parts of the
area under an enhanced risk of severe wx. Will also note the
2 percent tornado and 5 percent hail threat as well. The cold
front will clear the area during the mid to late evening hours
with showers ending by midnight in most areas.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Weak high pressure will build over the area supporting dry
conditions and seasonable temperatures.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The end of the week will feature quasi-zonal flow aloft across the
eastern CONUS with the main jet stream to the north and subtropical
ridge to the south. Thursday is the favored day to be dry during the
extended period as weak ridging sits atop the area. It will likely
also be the warmest day of the period.

Two features will come into play for Friday into the weekend. First,
low pressure (possibly tropical in nature) will have moved into the
Gulf Coast states. There will also be low pressure near Hudson Bay,
with a cold front gradually sinking southward. Model spread is high
on the handling both of these features, though it looks like the
weather will become increasingly unsettled heading into the weekend
whether or not tropical moisture is pulled into the frontal zone.
The front will likely stall near the area Saturday before wavering
Sunday. A deeper upper level trough may approach by late Sunday.
With the clouds and precipitation around, diurnal ranges will become
muted, with low temperatures above normal and high temperatures
near or below normal through the weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Widespread showers and t-storms this afternoon into early
evening with potential for damaging winds and heavy rainfall
with brief 2-4 hrs of IFR/LIFR conditions. VFR conditions
expected a few hrs after frontal passage tonight.

VFR conditions likely Thursday. Thunderstorm chances will begin to
increase on Friday.

&&

.MARINE...
Strong SW winds with gusts around 25 kt through this evening.
T-storms to likely require special marine warnings at some point
during the afternoon and evening. Winds diminish overnight
tonight. SCAs possible again Tue into Wed night.

Light winds with high pressure are expected Thursday. There is low
confidence on the pressure pattern heading into Friday, but there is
at least a chance of SCA conditions developing as early as Thursday
night. Thunderstorm chances will also increase on Friday.

&&

.HYDROLOGY...
A flash flood watch is in effect from 3 to 9pm for the Balt/Wash
metro areas. Southern MD is also expected to see heavy rainfall,
so localized flash flooding is possible there too.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
     evening for DCZ001.
MD...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
     evening for MDZ005-006-011-013-014-503>508.
VA...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
     evening for VAZ052>054-506.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
     531-535-536-538-539-542.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ532>534-537-
     540-541-543.

&&

SYNOPSIS...BAJ/LFR
NEAR TERM...BAJ/LFR
SHORT TERM...LFR
LONG TERM...ADS
AVIATION...BAJ/ADS/LFR
MARINE...BAJ/ADS/LFR
HYDROLOGY...BAJ
Hazardous weather outlook, Jun 19, 1:18 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
118 PM EDT Mon Jun 19 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
118 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect until 8 pm. The main
threat is scattered damaging wind gusts. Isolated tornadoes and
locally large hail are also possible.

A flash flood watch is in effect from 3 PM until 9 PM for the
entire Baltimore and Washington metro areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
118 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect for the Shenandoah
Valley and west-central Maryland and east until 8 pm. The main
threat is isolated to scattered damaging wind gusts. Isolated
tornadoes and locally large hail are also possible.

A flash flood watch in effect for areas east of the Blue Ridge
into this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

Jackson

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:09 AM EDTFlash Flood WatchLWXAnne Arundel, Baltimore, Carroll, Frederick, Harford, Howard and 3 more14 hr
Jun 19, 12:50 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington40 min
Jun 19, 12:59 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington46 min
Jun 19, 2:07 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington38 min
Jun 19, 3:00 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery45 min
Jun 19, 3:19 PM EDTSevere Thunderstorm WarningLWXMontgomery, Prince George's41 min
Jun 19, 4:00 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Prince George's, City of Baltimore45 min
Jun 19, 4:49 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Saint Mary's41 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.